Alert archive / Colorado / High Wind Warnings in 2017

High Wind Warning 10, NWS Denver/Boulder, CO

April 9, 2017Boulder County, Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this high wind warning at Apr 9, 2017, 9:39 AM MDT for Boulder County, Larimer County, Weld County, Colorado. It took effect at Apr 9, 2017, 12:00 PM MDT. It was in force for 9 hr. 22 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2017, 9:39 AM MDT (15:39 UTC)
In effect from
Apr 9, 2017, 12:00 PM MDT
Expired
Apr 9, 2017, 9:19 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Larimer County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 82 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 12:32 PM MDTNON-TSTM WND GST 504 Wsw Johnstown, COMESONET STATION CO037, 2 E WELTY.
Apr 9, 12:43 PM MDTNON-TSTM WND GST 521 Ssw Mead, COMESONET STATION E4170, MEAD.
Apr 9, 1:02 PM MDTNON-TSTM WND GST 564 S Mead, COMESONET STATION CO052, 4 S MEAD.
Apr 9, 1:49 PM MDTNON-TSTM WND GST 534 Ene Loveland, COAWOS STATION FNL, FORT COLLINS-LOVELAND MUNICIPAL AIRPORT.
Apr 9, 2:10 PM MDTNON-TSTM WND GST 565 Nnw Nunn, COMESONET STATION UP718, 4 NNW NUNN.
Apr 9, 2:14 PM MDTNON-TSTM WND GST 541 Ssw Erie, COAWOS STATION EIK, 1 SSW ERIE.
Apr 9, 2:22 PM MDTNON-TSTM WND GST 515 S Estes Park, COMESONET STATION CO045, 4 SSW ESTES PARK.
Apr 9, 2:40 PM MDTNON-TSTM WND GST 521 Sse Eaton, COMESONET STATION UP306, 1 SSE EATON.
Apr 9, 3:21 PM MDTNON-TSTM WND GST 532 Ne Hygiene, COMESONET STATION AU469, 1 NE HYGIENE.
Apr 9, 4:03 PM MDTNON-TSTM WND GST 578 Ssw Grover, COMESONET STATION C5040, 8 SSW GROVER.
Apr 9, 4:15 PM MDTNON-TSTM WND GST 522 Ese Allenspark, COMESONET STATION AU944, 1 ESE ALLENSPARK.
Apr 9, 4:32 PM MDTNON-TSTM WND GST 551 Nnw Briggsdale, COMESONET STATION CO043, BRIGGSDALE.
Apr 9, 4:32 PM MDTNON-TSTM WND GST 582 Nne Natural Fort Rest, COMESONET STATION CO041, 2 NNE NATURAL FORT REST.
Apr 9, 4:32 PM MDTNON-TSTM WND GST 622 W Keenesburg, COMESONET STATION CO038, 2 W KEENESBURG.
Apr 9, 4:50 PM MDTHIGH SUST WINDS 553 S Keenesburg, COMESONET STATION KNWCJ, 2 SSE KEENESBURG.
Apr 9, 7:05 PM MDTNON-TSTM WND GST 572 N Erie, COMESONET STATION D4448, 2 N ERIE.
Apr 9, 7:22 PM MDTNON-TSTM WND GST 59Virginia Dale, COMESONET STATION CO036, VIRGINIA DALE.
Apr 9, 8:15 PM MDTNON-TSTM WND GST 551 E Boulder, COAWOS STATION BDU, 1 E BOULDER.
Apr 9, 8:34 PM MDTNON-TSTM WND GST 502 Wsw Gunbarrel, COMESONET STATION D0417, 2 WSW GUNBARREL.
Apr 9, 8:51 PM MDTNON-TSTM WND GST 783 Se Jamestown, COMESONET STATION C8656, 3 SE JAMESTOWN.
Apr 9, 9:22 PM MDTNON-TSTM WND GST 555 S Lyons, COMESONET STATION E8833, 5 S LYONS.
Apr 9, 9:28 PM MDTNON-TSTM WND GST 553 N Eldorado Springs, COMESONET STATION NCARM, 3 WNW MARSHALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 3.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WWUS75 KBOU 091539
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
939 AM MDT Sun Apr 9 2017


COZ035-038-092345-
/O.UPG.KBOU.HW.A.0007.170409T2100Z-170410T0900Z/
/O.NEW.KBOU.HW.W.0010.170409T1800Z-170410T0600Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
Including the cities of Estes Park, Glendevey, Nederland, 
Red Feather Lakes, Fort Collins, Hereford, Loveland, and Nunn
939 AM MDT Sun Apr 9 2017

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

The National Weather Service in Denver has issued a High Wind
Warning, which is in effect until midnight MDT tonight. The High
Wind Watch is no longer in effect. 

* TIMING...West winds will increase by afternoon and continue
  through midnight. 

* WINDS...West 25 to 40 mph with gusts to 75 mph in the northern 
  foothills. Gusts up to 60 mph will be possible over the plains 
  of northeast Larimer and northwest Weld counties. 

* IMPACTS...Strong and gusty winds may cause damage to trees and
  power lines and disrupt power. Drivers of light weight and high
  profile vehicles will be especially susceptible to strong and
  sudden cross winds. Continue to monitor the latest forecasts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
2 follow-up statements
492 
WWUS75 KBOU 092054
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
254 PM MDT Sun Apr 9 2017


COZ035-092200-
/O.CAN.KBOU.HW.W.0010.000000T0000Z-170410T0600Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Including the cities of Estes Park, Glendevey, Nederland, 
and Red Feather Lakes
254 PM MDT Sun Apr 9 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Denver has cancelled the High
Wind Warning. 

Although strong gusty winds are expected through this evening
they are not expected to meet high wind criteria.

$$

COZ038-100600-
/O.CON.KBOU.HW.W.0010.000000T0000Z-170410T0600Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Including the cities of Fort Collins, Hereford, Loveland, 
and Nunn
254 PM MDT Sun Apr 9 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* TIMING...West winds continue through midnight.

* WINDS...West to northwest winds 25 to 40 mph with gusts to 60
  mph can be expected. 

* IMPACTS...Strong and gusty winds may cause damage to trees and 
  power lines and disrupt power. Drivers of light weight and 
  high profile vehicles will be especially susceptible to strong 
  and sudden cross winds. Continue to monitor the latest 
  forecasts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
944 
WWUS75 KBOU 100319
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
919 PM MDT Sun Apr 9 2017

COZ038-100430-
/O.CAN.KBOU.HW.W.0010.000000T0000Z-170410T0600Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Including the cities of Fort Collins, Hereford, Loveland, 
and Nunn
919 PM MDT Sun Apr 9 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Denver has cancelled the High
Wind Warning. 

Winds are not expected to reach criteria of 58 mph or more anymore
over the northern plains, however winds will still be strong with
gusts up to 45 mph through midnight before decreasing. 


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Apr 9, 4:06 AM MDT, 5 hours 33 minutes earlier.

Area forecast discussion, Apr 9, 4:06 AM MDT, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
406 AM MDT Sun Apr 9 2017

.SHORT TERM...(Today and tonight)
Issued at 252 AM MDT Sun Apr 9 2017

An upper lvl storm system will move across WY today and then into
the cntrl high plains by tonight.  There will be some mid lvl ascent
this morning across nrn CO which will then by replaced by stg
downward descent by aftn.  Cross-sections show moisture depth around
200 mb in the mtns thru midday which will then decrease thru the
aftn. This moisture combined with favorable orographics and lapse
rates will allow for a continuation of snow showers thru midday
which will decrease in the aftn. Across the plains there have been
some widely sct -shra early this morning nr the WY border which
should end by 12z. Meanwhile by midday there will be a convergence
zn over the far nern plains where some cape will exist. Thus may
see some isold tstms fm 18z-21z over the far nern corner however
the rest of the plains will be dry. As for highs this aftn
readings will be cooler across nern Co with readings in the mid
50s to around 60.

Meanwhile winds will increase thru the day as a pacific fnt moves
across the area. With downward forcing in place this aftn will
see good mixing which will allow transport of stronger low lvl
winds to the sfc. At this point expect gusts fm 40 to 50 mph over
much of the plains with the highest gusts closer to the WY-NE
border. There is still some potential for high winds in the nrn
foothills and across zn 38 late this aftn thru tonight. Cross-
sections show a mtn wave overnight with component along winds in
the 50-55 kt range. At this point confidence is on the marginal
side so will just issue a high wind watch for zns 35 and 38.

.LONG TERM...(Monday through Saturday)
Issued at 404 AM MDT Sun Apr 9 2017

Models show moderate zonal flow over the forecast area Monday and
Monday night with flat upper ridging on Tuesday. There is a weak
upper trough to move across late Tuesday night/early Wednesday
morning. There is benign synoptic scale forcing for the CWA Monday
through Tuesday evening, then some weak upward motion is progged
overnight Tuesday. The low level winds look like they will adhere
to normal diurnal trends through Tuesday night. Cross sections
show very limited moisture for the CWA Monday through Tuesday
night. There is no measurable precipitation noted on the QPF
fields. Will keep the GFE grids dry. For temperatures, Monday's
highs are 2-5 C warmer than today's. Tuesday's highs are 3-6 C
warmer than Monday's. For the later days, Wednesday through
Saturday, there is upper ridging on Wednesday, then southwesterly
flow aloft on Thursday, with a weakening upper trough on Friday.
Zonal flow is progged for Saturday. Moisture is limited and there
is a bit of measurable precipitation over the CW Thursday night
into Friday night. Temperatures look to stay above normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 252 AM MDT Sun Apr 9 2017

Winds have been a nightmare overnight as outflow boundary fm high
based showers affected the area.  Winds should be sse by 12z and
then gradually wly by 15z to 16z followed by a more wnw direction by
19z. Speeds will increase by early aftn from 25 to 30 mph with gusts
up to 45 mph at times thru 01z.  Winds should decrease by early
evening and become more wsw by 03z and then drainage after 09z.

&&

.FIRE WEATHER...
Issued at 252 AM MDT Sun Apr 9 2017

Due to expected gusty winds fm 40 to 50 mph across the plains this
aftn have upgraded to a Red Flag Warning across the far nern
plains due to concerns from Fire Managers.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM MDT this evening for
COZ242-244-248>251.

High Wind Watch from this afternoon through late tonight for
COZ035-038.

&&

SHORT TERM...RPK
LONG TERM...RJK
AVIATION...RPK
FIRE WEATHER...RPK
Hazardous weather outlook, Apr 9, 4:34 AM MDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
434 AM MDT Sun Apr 9 2017

COZ030>051-101045-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
434 AM MDT Sun Apr 9 2017

...High Wind Watch for the northern Foothills...eastern Larimer
and northwest Weld counties from 3 pm this afternoon until 3 am
Monday morning...
...Red Flag Warning for the far northeast plains this afternoon...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A storm system will move across Wyoming today and into the central
high plains by tonight. West winds will increase across the area
through the day with speeds from 25 to 35 mph. Gusts to 50 mph
will be possible over the plains with high fire danger over the
far northeast areas.  By late this afternoon through the evening
hours high winds may develop in and near the northern foothills.
Wind gusts up to 75 mph will be possible across the higher terrain
of Larimer and Boulder counties.

In the mountains there will be snow showers this morning which
will decrease in the afternoon.  A few inches of accumulation
will be possible.  Winds will gusts from 60 to 70 mph at times
above 10000 feet.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

It will be dry across the forecast area Monday through Thursday.
There will be a slight chance of showers Thursday night through
friday night, then Saturday will be dry. Temperatures will be
above seasonal normals much of the time.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:59 AM MDTRed Flag WarningBOULogan, Morgan, Phillips, Sedgwick, Washington, Weld14 hr
Apr 9, 4:40 AM MDTHigh Wind WatchBOUBoulder, Larimer, Weld5 hr

Nearby

High Wind Warnings in Colorado, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.